Side effects of omega-3 supplements

Written by julia bodeeb
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Side effects of omega-3 supplements
Omega-3 supplements may cause nausea (Jupiterimages/Polka Dot/Getty Images)

Omega-3 supplements are taken to help improve heart health, the function of the blood vessels, and to help overall health. There are some side effects that may occur with the consumption of fish oil. They range from minor to more serious such as an increased risk of bleeding, according to the Mayo Clinic.

Other People Are Reading


Taking omega-3 supplements may cause some wind and belching, according to eMedTV. The belching may become less noticeable as the body adjusts to the fish oil supplements. Storing the omega-3 pills in the freezer may help lessen the belching problem.


Omega-3 supplements may cause nausea, according to eMedTV, especially in patients with a sensitive stomach. The nausea may be sporadic, occur after a dose or be on-going.


Diarrhoea may occur with consumption of omega-3 supplements. The diarrhoea may occur every time you take the supplement, or only occasionally.


Heartburn may occur with omega-3 supplements. If the pain is severe, check your diet to ensure spicy foods are not the problem, suggests Dr. Arnold Levy, a gastroenterologist in Washington.

Fishy Odour

Consuming too high a dose of omega-3 may cause a fishy odour on the breath or the body.

Increase in LDL Cholesterol

Omega-3 supplements may increase LDL (low-density lipoprotein) cholesterol levels, eMedTV reports. This may cause cardiac problems.


A higher than average dose of the omega-3 supplement may cause bleeding, according to the Mayo Clinic, which particularly points out the risk of haemorrhagic stroke.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the site, you consent to the use of cookies. For more information, please see our Cookie policy.